We described two patients with an allergy to injectable methylprednisolone due to the succinate ester part of the molecule.
Succinate as opposed to glucocorticoid itself allergy
Article first published online: 12 NOV 2008
© 2008 The Authors. Journal compilation © 2008 Blackwell Munksgaard
Volume 63, Issue 12, pages 1641–1643, December 2008
How to Cite
Caimmi, S., Caimmi, D., Bousquet, P.-J. and Demoly, P. (2008), Succinate as opposed to glucocorticoid itself allergy. Allergy, 63: 1641–1643. doi: 10.1111/j.1398-9995.2008.01894.x
- Issue published online: 12 NOV 2008
- Article first published online: 12 NOV 2008
- Accepted for publication 4 August 2008
- methyl prednisolone;
Corticosteroids rarely trigger immediate allergic reactions despite their extremely frequent use in several diseases. Moreover, glucocorticoids are often used to treat severe allergic reactions, and this antiallergic property seems to contradict their capacity to induce an allergic reaction (1). For this reason, a systemic allergic reaction to corticosteroids, especially when immediate, represents a problem of consistent clinical and therapeutic relevance. In the literature, the observed incidence of reactions to corticosteroids varies from 0.5% to 5% (2).
Immediate hypersensitivity reactions have been described after oral, intravenous or intra-articular administrations of glucocorticoids (3). A variety of signs and symptoms have been reported, including urticaria, pruritus, sneezing, nausea/vomiting, dyspnoea/bronchospasm, angioedema, hypotension, decreased consciousness, respiratory arrest and anaphylaxis. In most of the cases, the mechanism causing the reaction has not been conclusively elucidated, and it is most likely that the pathogenesis is not homogenous (1).
In this paper, we are reporting two cases of patients who have experienced an immediate allergic reaction after the administration of methylprednisolone hydrogen succinate and who tolerate methylprednisolone (Fig. 1).
H.J. is a 20-year-old man, who received a general anesthesia for a tooth extraction. After surgery, while waiting in the post operative room, he had complained of facial oedema after an intravenous injection of 120 mg of Solumedrol®. The exact chronology was not precise.
One month later, he was tested for allergy to the specific drug. A skin prick test (SPT) at 10 mg/ml Solumedrol® was positive (3 mm wheal, with a negative control saline negative). Not knowing the positive predictive value of the SPT, we challenged the patient with Solumedrol® (methylprednisolone sodium succinate) and obtained conjunctivitis, oedema of the eyelids, urticaria and bronchospasm, 70 min after the beginning of the test at the total cumulative dose of 6.1 mg of drug. The patient quickly recovered after an administration of levocitirizine and desloratadine, salbutamol and ipratropium bromide. One month later, he underwent an oral challenge with Medrol® (methylprednisolone without ester) which produced negative results.
We also performed a SPT for the relevant aero-allergens of the Montpellier area. This patient was positive to Cypress, Olive Tree and Dermatophagoides farinae.
B.B. is an 18-year-old man, who needed to undergo ophthalmologic surgery in order to correct a retina detachment of his right eye. After surgery, 120 mg of Solumedrol® was administered intravenously, in order to reduce post act inflammation. However, the patient showed an allergic reaction, which developed, within a few minutes, into an anaphylactic shock. He was thus treated with epinephrine and salbutamol, and slowly recovered.
After 3 months, he was tested for allergy to the specific drug. A SPT at 10 mg/ml Solumedrol® was negative; nevertheless, an intra-dermal test, performed with Solumedrol®, resulted positive at the concentration of 1 mg/ml. The patient underwent oral challenge with Medrol® which produced negative results. We also performed a SPT for the relevant aero-allergens of the Montpellier area. This patient was positive to Dermatophagoides pteronyssinus, Dermatophagoides farinae, olive tree and grasses.
Both patients being allergic to succinate, they were given the list of all the drugs containing that specific salt (Table 1).
We have documented hypersensitivity reactions associated to succinate. Esters allow corticosteroids that are poorly soluble in water or in saline solutions, to become water-soluble for intravenous applications. We have demonstrated that the two patients did not have an allergy to methylprednisolone, but to the succinate ester part of the molecule. Negative challenges to Medrol® indeed excluded methylprednisolone allergy.
In our database, we have collected over the last 10 years more than 4400 cases of patients with a history of drug allergy. Only 14 patients had a history suggestive of corticosteroid allergy (four immediate, i.e. less than one hour after administration, seven non immediate and three of unknown chronology) and only two had a positive allergy testing.
To date, approximately 100 clinical cases of glucocorticoid hypersensitivity have been published, the majority of which being adults having suffered from anaphylactic symptoms within several minutes of an oral or intravenous glucocorticoid application (3). A number of patients had positive skin tests (prick and intradermal tests) to glucocorticoids, suggesting that immediate type allergy to glucocorticoids occurs (4–6). In most of these cases no in vitro testing such as the RAST assay was performed to demonstrate specific serum IgE antibodies to the culprit glucocorticoids or additives. In a few cases, however, direct proof of specific IgE to glucocorticoids by the RAST method was successful (7). Furthermore, investigators have recently suggested that the basophil activation test (BAT) might be a helpful tool in drug allergy research to complement routine tests, particularly if no proof of allergen-specific IgE is obtained by routine methods or if no commercially-available in vitro assays exist (8). Additives such as carboxymethycellulose have been implicated in some patients (9). Because of the positive prick test to methylprednisolone sodium succinate, the diagnosis of IgE-mediated anaphylactic reaction is highly probable. Because glucocorticoids are poorly soluble, for pharmacotherapy they are coupled with esters especially in the position C21 to make them water-soluble for intravenous application and for binding affinity to serum proteins. Thus, methylprednisolone succinate or acetate are readily available. It is interesting that there are a few reports on glucocorticoid allergic patients having tolerated unconjugated nonesterified corticosteroids in challenge tests (1). Even in this paper, the three patients were challenged with different corticosteroids, and not with the same unesterified as we did for our two cases. There is one single report of a patient who had positive skin testing only to glucocorticoids with succinate ester but tolerance of derivatives without succinate ester. These findings suggest an independent immunologic potential of the esters (7). Again, the unesterified corticosteroid of the clinical reaction was not included in the one used for the challenges. Thus, our two cases make up the first direct proof of succinate allergy.